Hail, Montgomery
- When
- May 18, 4:38 PM EST
- Where
- Montgomery County, 2.53 mi E of St Johnsville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.000, -74.620
May 18 was the second straight day of widespread 90 degree weather across eastern New York. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
May 18 was the second straight day of widespread 90 degree weather across eastern New York. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development. Thunderstorms began to form in the early afternoon over western New York along a lake breeze boundary. These storms pushed into the Mohawk Valley by mid-afternoon. The storms were isolated with large hail initially, but a stronger cluster of storms approached from the west after 6 pm. The main hazard with these storms was wind damage as they moved from the Mohawk Valley through the Capital District and into the Lake George Saratoga region by the evening hours. Numerous reports of downed trees and powerlines occurred in this area. The worst damage occurred from Queensbury in Warren County to Kingsbury in Washington County. These storms produced a macroburst, or concentrated area of straight line wind damage. These winds were measured at 68 mph at the Glens Falls New York State Mesonet site, and were estimated to be as high as 90 mph, resulting in widespread tree damage, destroying a barn, and damaging the roofs of a couple of other buildings. Another cluster of storms resulted in wind damage over portions of Dutchess County toward midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 3:06 PM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 406 PM EDT Thu May 18 2017 .SYNOPSIS... A large high pressure system centered near Bermuda will continue to provide the region with mid-summer warmth near-record highs this afternoon. Chances for showers and thunderstorms will gradually increase this afternoon into tonight ahead of a cold front approaching from the upper Great Lakes. Some of the storms could be severe. Drier, cooler and breezy conditions will filter in on Friday behind the cold front. Sunny and seasonable conditions are expected on Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Severe Thunderstorm Watch in effect through 11 pm for the Western Adirondacks, Mohawk Valley, Lake George Saratoga Region, Capital District, Schoharie Valley, and Southern Vermont... As of 330 pm, focus is on convective/severe weather potential this afternoon and evening. Northeast US remains under fast SW 500 mb flow between a 590 dam high off the southeast US coast and a strong shortwave trough tracking into southern Ontario. Southwesterly low/midlevel flow with 850 mb temps at nearly 19C resulting in a hot day with temps in the mid-80s to mid-90s. Upper-level forcing for ascent is lacking with the shortwave trough passing well to our west, although weak height falls are occurring. Surface cold front is located well off to the west, with a lack of any discernible surface boundaries locally. However, convection has begun to fire over western New York along the Lake Erie lake breeze. SPC mesoanalysis suggests this convection is occurring in an environment of 1500 J/kg MLCAPE and fairly steep midlevel lapse rates nearing 7 C/km. CAMs continue to show this activity maintaining or strengthening as it works into an uncapped, unstable environment across central New York. Expect the threat of thunderstorms to increase north and west of the Capital District from around 4 to 8 pm. A quick look at the 18Z KALY RAOB reveals a well-mixed boundary layer up to near 700 mb. An incredible amount of dry air exists at both mid and low-levels, with DCAPE values around 1500 J/kg. While the amount of dry air casts doubt upon thunderstorm potential and coverage (especially across the Capital District and points south and east), it also points to a conditional high wind threat if convection can be sustained as several hi-res models suggest. There is also a conditional threat for large hail as the dry air will inhibit melting somewhat and midlevel lapse rates are fairly steep, although the hot airmass and relatively modest instability are mitigating factors. 0-6 km shear of around 40 kt suggests the potential for organized convection with multicells or some discrete supercells possible. With large low-level dewpoint depressions, high LCLs, and unidirectional flow, tornado threat should be nil. The threat window for thunderstorms from the Capital District to the south and east appears to be between 7 pm and 11 pm. Toward the end of that time frame, we'll be at the end of the diurnal cycle and storms should tend to weaken with time and with southward and eastward extent. Another mild night tonight as the cold front will not pass until Friday. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Cold front will be tracking through the forecast area on Friday from northwest to southeast. However, it will have little moisture to work with, so have included just slight chance PoPs. NAM forecast soundings suggest modest instability developing south of the Capital District, but due to limited moisture have not included TS in the forecast. Could be a sneaky warm day for areas south of the Capital District where the front will not pass until later in the day, as 850 mb temps are still in the low teens by midday. From the Capital District northward, temps may actually fall in the afternoon as cold air advection develops. It will be a good airmass change as Canadian high pressure noses in late Friday into Friday night. 850 mb temps drop to around 5C. With mostly clear skies, lows will be back toward seasonal normals. A quiet, clear day is expected Saturday under high pressure with highs near seasonal values. Clouds may increase slightly late Saturday night ahead of the next system, but dry weather is expected. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The period starts out on Sunday with high pressure retreating off the New England coast, so the day will start out cool and dry. However, clouds will increase through the day, as a frontal system approaches from the Great Lakes and Ohio Valley regions. A southerly flow should allow for temperatures to reach the upper 60s to lower 70s. Will mention slight to low chance pops north and west of the Capital District late in the day. Rain chances will then gradually increase Sunday night into Monday morning ahead of the system's cold front. Models indicating fairly good forcing so will mention likely pops. Due to some weak elevated instability forecast, will continue mention of isolated thunder during the day Monday. Rainfall could exceed a half inch, but too early to pinpoint exact amounts. There are some timing differences when rain ends, with the GFS slower than the ECMWF which would also have implications for rainfall amounts. A small ridge of high pressure will then build in Monday night, with drying conditions. Dry weather should persist into Tuesday, but will mention just a slight chance of showers due to an approaching upper level low. Then, there are significant timing/placement differences with a deep upper low which will potentially become cut-off approaching from the Midwest/South. This system looks to potentially move across our region starting as early as Tuesday night, but more likely Wednesday into Thursday. The ECMWF is showing a deeper and slower cut-off upper low, which would delay rain until Thursday. However, the GFS is more progressive with more rain for Wednesday than Thursday. Will broadbrush high chance pops during this time for now, with plenty of time to sort out details. Temperatures will depend on when rainfall occurs, but look to generally be near normal through much of the period. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR conditions prevailing at the KALB/KPOU/KGFL/KPSF terminals this afternoon, with some cumulus clouds developing just west of the Hudson Valley, which will move east over the next few hours. Then, scattered showers and thunderstorms will develop along a lake breeze boundary in central NY and approach the TAF sites during the evening. Timing has come into somewhat better focus, with showers and storms moving from northwest to southeast across the area between 22Z and 06Z. Will mention tempo groups for KGFL/KALB/KPSF due to higher confidence, and PROB30 for KPOU where activity may be more isolated. VFR conditions will generally prevail, although reduction to MVFR or IFR will be possible within any showers and thunderstorms. Gusty winds will also be likely within any storms. Chances for thunderstorms will decrease after midnight, with still a few showers possible along the cold front as it moves through. Winds the rest of the day into the early evening will be west-southwest around 10-15 kt with gusts around 20 kt, decreasing to 5-10 kt overnight. Winds Friday will shift to the northwest behind the cold front and increase to 10-15 kt with gusts to 25 kt. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: High Operational Impact. Likely SHRA...TSRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Gusty southwest winds and low RH values of 25 to 35 percent will continue early this afternoon under a hot airmass. Scattered showers and thunderstorms are expected to develop this afternoon into the evening; however, not all areas will receive rain and heavy rainfall is not expected. Cooler and relatively moister conditions will be in place on Friday as a cold front passes and high pressure tries to build in. Somewhat breezy conditions will develop once again with west-northwesterly gusts of 25 to 30 mph possible. It will be cooler still and drier on Saturday with light winds under high pressure. && .HYDROLOGY... Scattered showers and thunderstorms are expected this afternoon into this evening. Basin average amounts are expected to be a half inch or less. Aside from a few isolated showers Friday, dry weather is expected through Saturday and Sunday. The next chance of widespread rainfall is expected Sunday night into Monday. && .CLIMATE... Near-record heat occurred once again today: Today's highs as of 4 pm, (record highs in parenthesis): Albany 94* (94 in 1962) Glens Falls** 92 (89 in 1962) Poughkeepsie 93 (96 in 1962) **Record set today *Record tied today && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...Thompson SHORT TERM...Thompson LONG TERM...JPV AVIATION...JPV FIRE WEATHER...Thompson HYDROLOGY...Thompson CLIMATE...Thompson
Hazardous Weather Outlook National Weather Service Albany NY 352 PM EDT Thu May 18 2017 NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 352 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the western and southern Adirondacks, Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Capital District and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 352 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and in New York east central and southeastern Catskills, mid Hudson Valley and central and southern Taconics. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are possible this evening well ahead of a cold front approaching from the upper Great Lakes. There is a Marginal Risk a few of the storms may become severe, with the potential to produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 1157 AM EDT Thu May 18 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-182000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- Including the cities of Torrington, Oakville, Gaylordsville, New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Huletts Landing, Whitehall, Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains, Amenia, Caroga Lake, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls, North Easton, Stamford, Bennington, Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 1157 AM EDT Thu May 18 2017 ...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON AND EVENING... There is a Marginal to Slight Risk of severe thunderstorms later this afternoon and evening across much of eastern New York and western New England, well ahead of a cold front approaching from the upper Great Lakes. The main threats will be damaging winds and large hail. The best chance for severe weather will be from around the Capital District and northern Berkshires northward. Timing for scattered thunderstorms looks to be from around 4 pm to 8 pm for areas north and west of the Capital District, and between 8 pm and 12 am from the Capital District south and east into western New England.
Special Weather Statement
National Weather Service Albany NY
422 PM EDT THU MAY 18 2017
NYZ038>040-082-182045-
Southern Fulton-Southern Herkimer-Northern Fulton-Montgomery-
422 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON...
SOUTHEASTERN HERKIMER AND NORTHWESTERN MONTGOMERY COUNTIES...
At 422 PM EDT, a strong thunderstorm was located near Little Falls,
moving northeast at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Fort Plain and St. Johnsville around 435 PM EDT.
Ephratah, Caroga Lake Public Campground and Caroga Lake around 445
PM EDT.
Other locations impacted by this storm include Meco, Cook Corners,
Mindenville, Davys Corners, Fical Corners, Hale Mills, Ripple
Corners, West Saint Johnsville, Sand Hill and Nelliston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4322 7447 4300 7432 4286 7475 4290 7488
4287 7489 4293 7495
TIME...MOT...LOC 2022Z 241DEG 34KT 4295 7482
FRUGISSpecial Weather Statement
National Weather Service Albany NY
531 PM EDT THU MAY 18 2017
NYZ039-040-082-182200-
Southern Fulton-Northern Fulton-Montgomery-
531 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FULTON AND
NORTHWESTERN MONTGOMERY COUNTIES...
At 531 PM EDT, a strong thunderstorm was located over St. Johnsville,
or 7 miles northwest of Canajoharie, moving northeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Ephratah around 545 PM EDT.
Caroga Lake Public Campground and Caroga Lake around 555 PM EDT.
Gloversville, Johnstown and Mayfield around 600 PM EDT.
Other locations impacted by this storm include Meco, West Perth,
Munsonville, Pinnacle, Broadalbin Junction, Berkshire, Mindenville,
Fical Corners, Hale Mills and Riceville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4301 7474 4323 7436 4302 7418 4290 7475
4291 7476
TIME...MOT...LOC 2131Z 242DEG 31KT 4297 7468
FrugisThe Albany radar (KENX), 65 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
30 thunderstorm wind, 8 hail, 1 lightning. Local standard time, as filed.
Trees and wires reported down.
Trees and wires reported down.
A tree, wires, and transformer were reported down.
The National Weather Service confirmed a macroburst (straight line wind damage) from Queensbury in Warren County to Kingsbury in Washington County. Confirmation was based on maps and pictures provided by Washington County Emergency Management, newspaper photos, storm damage reports from Warren County Emergency Management and trained spotter reports.
Winds from the macroburst brought down hundreds of trees, flattened a barn and threw its roof a quarter mile, and tore part of a roof off a building. Power outages, damage to homes from falling trees, and road closures were widespread in this area. The worst part of the damage swath passed just north of the Glens Falls New York State Mesonet observation site, which recorded a gust of 68 mph.
A tree was blown down, blocking the intersection of Verbraska Avenue and Route 5S.
A tree was blown onto a trailer.
Gust measured at Glens Falls New York State Mesonet site.
The National Weather Service confirmed a macroburst (straight line wind damage) from Queensbury in Warren County to Kingsbury in Washington County. Confirmation was based on maps and pictures provided by Washington County Emergency Management, newspaper photos, storm damage reports from Warren County Emergency Management and trained spotter reports.
Winds from the macroburst brought down hundreds of trees, flattened a barn and threw its roof a quarter mile, and tore part of a roof off a building. Power outages, damage to homes from falling trees, and road closures were widespread in this area. The worst part of the damage swath passed just north of the Glens Falls New York State Mesonet observation site, which recorded a gust of 68 mph.
Large tree limbs were reported down.
A tree was blown onto a house on Pearse Road.
A large oak tree was uprooted.
A tree was downed on an unoccupied van.
Trees were downed between Lake Lonely and Saratoga Lake.
Large tree limbs reported down.
Tree limbs were downed on Route 9.
A tree was downed onto a house on Mohawk Street.
Trees and wires were downed just west of Balltown Road.
Numerous trees and wires were downed with power outages reported.
A tree was reported down.
Trees were reported down.
Wires were downed, resulting in a structure fire.
Multiple trees were downed, blocking two lanes of Interstate 87.
Trees were downed onto power lines.
Trees and wires were downed across Morner Road.
Tree limbs were reported down.
Multiple reports of trees and wires down in the area.
A tree was downed.
A house was damaged when it was struck by lightning and caught fire. The home's roof collapsed and the third floor was damaged by fire. The first and second floors had extensive water damage.
Trees were blown onto wires.
Numerous trees were reported down near Route 22 and East Duncan Hill Road.
Trees and wires were downed on Old Route 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699927, 699928, 699929, 699930, 699931, 699947, 699932, 699948, 699949, 699933, 699934, 699978, 699951, 699952, 699976, 699980, 699953, 699954, 699960, 699963, 699958, 699955, 699956, 699973, 699957, 699967, 699962, 699965, 699959, 699961, 699972, 699974, 699966, 699971, 699964, 699946, 699970, 699969, 699975.